This recommendation is based on recent reports from the Centers for Disease Control and Prevention (CDC) and the U.S. Food and Drug Administration (FDA) on severe lung disease and seizures linked to e-cigarette use.
The Centers for Disease Control (CDC) confirmed 380 cases of lung illnesses reported from 36 states, including Texas, and one territory. All reported cases have a history of e-cigarette or vaping use. The FDA is also investigating a possible link between e-cigarette use and seizures, tremors and other neurologic symptoms. The FDA has received more than 125 reports of seizures and other neurologic symptoms linked to the use of e-cigarettes.
APH is working with the Texas Department of State Health Services (DSHS) to investigate any localized cases. We are unaware of any cases in our community, but APH is monitoring syndromic surveillance systems for any cases that may present to area emergency departments. APH will also be conducting social media outreach alongside our community partners to warn people about the dangers of e-cigarette use.
Symptoms of the severe lung disease reported by patients in this outbreak include:
- Coughing, shortness of breath, chest pain
- Nausea, vomiting
- Weight loss
Children, young adults, pregnant women and adults who do not currently use tobacco products should not use or start using e-cigarettes. If you do use e-cigarettes, do not buy the products off the street, do not modify or add substances to the products and if you experience any of the above symptoms, please seek immediate medical attention.
Austin Public Health is providing a Disease Prevention subject matter expert and a Medical Authority for media availability today, Sept. 18 between 9:30-11 a.m. at the APH Administration Office, 7201 Levander Loop, Bldg E.